Oklahoma, 2019

Excessive Heat in Oklahoma, August 26, 2019

August 26, 2019 · NWS TSA · 14 events in 14 counties and zones

An upper level ridge of high pressure over the southwestern United States resulted in unseasonably hot weather over eastern Oklahoma on the 26th. Afternoon high temperatures in the mid 90s, combined with very high humidity, resulted in afternoon heat indices from 110 to 115 degrees.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level ridge of high pressure over the southwestern United States resulted in unseasonably hot weather over eastern Oklahoma on the 26th. Afternoon high temperatures in the mid 90s, combined with very high humidity, resulted in afternoon heat indices from 110 to 115 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 26, 9:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 26, 9:21 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1021 AM CDT Mon Aug 26 2019

...UPDATE...

.DISCUSSION...
One more very hot afternoon, then cooler temperatures on the way
for the remainder of the week. Afternoon dewpoints in the upper
70s across much of northeast OK and west central AR will lead to
heat index values of 110 or better. Current outline for the heat
warning in these areas looks good and will leave as is for now.
Remainder of the forecast area under heat advisory as slightly
lower dewpoints will keep heat indices between 105 and 110. First
period forecast elements are in line, and no update is planned at
this time.

The much anticipated cold front will enter NE OK late afternoon
or early evening, with storms expected to develop and back build
into the area ahead of the front. Severe weather threat looks to
be primarily wind, but a threat for large hail will be possible
early to mid evening before a decent cold pool develops and storms
accelerate south later in the evening and overnight. The severe
risk looks to be south of the area in the 10z to 12z time frame.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 8 PM CDT this evening for
     OKZ054>056-059>061-064>067-070>072-076.

     Heat Advisory until 8 PM CDT this evening for OKZ049-053-057-058-
     062-063-068-069-073>075.

AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...23
LONG TERM....05
Hazardous weather outlook, Aug 26, 3:55 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 AM CDT Mon Aug 26 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 AM CDT Mon Aug 26 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 7 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Generally along and north of a line from
           McAlester Oklahoma to Fort Smith Arkansas.
	ONSET...After 6 PM.

	AREA AT GREATEST RISK...Northeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and north of Interstate 40.
	ONSET...After 9 PM.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Hot and humid conditions will prevail this afternoon
resulting in dangerous heat index values for much of
eastern Oklahoma and west central Arkansas.  Remember
your heat safety rules if you must be outside this
afternoon.

Storms will spread into northeast Oklahoma by early
evening associated with an approaching cold front.
Strong instability and sufficient wind shear will
support the risk for severe weather.  Damaging winds
and large hail will be possible with the initial
storms during the evening.  These storms may also
pose a limited risk of tornadoes.  Storms will expand
in coverage through the evening hours with the severe
weather hazard transitioning toward localized damaging
winds.  The severe weather coverage will gradually
wane during the early morning hours on Tuesday.
Additionally, locally heavy rainfall is likely and
may result in flooding concerns for portions of
eastern Oklahoma and northwest Arkansas, which have
received recent excessive rains.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
FRIDAY through SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storms may be ongoing early Tuesday with the focus
pushing into southeast Oklahoma and west central
Arkansas.  Additional storms may develop Tuesday
night into Wednesday as the cold front makes only
slow progress southward. The continued chances for
showers and storms will raise the potential for
additional heavy rainfall and associated flooding
concerns.  A brief dry period is forecast for late
week with thunderstorm chances returning next
weekend.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Le Flore

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854489, 854490, 854491, 854492, 854493, 854494, 854495, 854496, 854497, 854498, 854499, 854500, 854501, 854502.